Kansas, 2019

Hail in Kansas, June 15, 2019

June 15, 2019 · NWS DDC · 1 event in 1 county or zone

An isolated severe report was received from Pratt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe report was received from Pratt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 5:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 15, 5:25 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Sat Jun 15 2019

...Updated aviation discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 203 PM CDT Sat Jun 15 2019

Models today were in good agreement with a surface boundary over
south central Kansas earlier this morning moving south during the
day. By late day and early evening this surface boundary is
forecast to be located near or just south of the Oklahoma border.
Dew points will be in the 60s late day near the Oklahoma border
and given the forecast instability, 0-6km shear and even some
weak 0-1km forcing present along this boundary from 21z Saturday
to 03z Sunday the potential exists for some scattered late day and
evening convection. At this time this favorable area for late day
convection will be located just south of the Oklahoma border and
given that all the CAMS support this solution and also continue to
indicate a warm layer around the 750mb level which would inhibit
any convection late day in south central Kansas. As a result will
trend in that direction and keep the better chances for evening
convection just south and east of the Medicine Lodge area. Will
however continue to monitor this area for possible late day storms
and if storms do develop they will be capable of producing strong
damaging winds, heavy rainfall and hail.

The area most favorable for late day convection still appears to
be focused over southeast Colorado where better forcing and
instability will be present late day ahead of an upper level
trough that will be moving east northeast across New Mexico. This
convection will move towards southwest Kansas early tonight and is
currently expected to weaken as these storms move into more
stable air. The exception to this weakening trend will be far
southwest Kansas where better instability and shear is forecast to
exist longer early tonight. This will also be near the 0-1km
moisture axis north of our surface boundary. Any storm that does
move across extreme southwest Kansas early tonight along this
moisture axis will also be capable of producing strong damaging
winds, heavy rainfall and hail.

The chance for thunderstorms will spread east across southwest
and south central Kansas late tonight into early Sunday morning as
the upper level trough exits New Mexico and begins to cross the
Texas Panhandle. The best chance for the overnight convection will
be south of the Arkansas River with the better opportunity for
any strong to severe thunderstorms during the overnight period
currently appearing to be confined near or south of the Oklahoma
border.

Morning clouds and scattered thunderstorms will give way to some
clearing skies during the day on Sunday. Another upper wave moving
out of the Colorado Rockies and into the Plains late day will
once again give rise to scattered late day thunderstorms over
southeast Colorado. These storms will once again move southeast
late day and Sunday night. The area most favorable for this
convection Sunday night however appears to be shifted further
south given that our surface boundary, moisture axis north of this
front along with better instability will be located mainly in the
Texas Panhandle.

.LONG TERM...(Sunday night through Saturday)
Issued at 203 PM CDT Sat Jun 15 2019

The chance for afternoon and overnight thunderstorms will be
possible each day early next week as several upper level
disturbances crosses the Western High Plains. The precipitation
chances for western Kansas is then expected to decrease late week
as an upper level ridge builds into the plains in response to an
upper low moving southeast out of Canada into the Pacific
northwest. Not only does some drier conditions look likely late
week for southwest Kansas but it also looks like more summer like
temperatures could be returning also. Temperatures during the week
will begin in the 70s on Monday but a gradual warming trend allow
temperatures to climb into the 80s mid week. Highs in the 90s
looks likely late week given that the ECMWF and GFS both suggest
that the 850mb temperatures at 00z Friday and 00z Saturday will be
in the upper 20s to lower 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 624 PM CDT Sat Jun 15 2019

Showers and thunderstorms developing from southeast Colorado through
northeast New Mexico into the Texas Panhandle could develop into
southwest Kansas during the late evening and early overnight hours.
There is some uncertainty as to how into the area the storms could
develop as there is some potential for the storms to die out or
stay south of the Kansas/Oklahoma border. For now will carry VCTS
wording for a period of time at the DDC/GCK/LBL terminals tonight.
HYS should remain storm free. Depending on storm coverage, there
could also be a period of MVFR cigs, especially at LBL, later
tonight. Otherwise, expect VFR conditions and a trend for light
northerly winds overnight to become easterly on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  60  81 /  30  20  10  20
GCK  58  82  57  81 /  30  10  10  20
EHA  57  78  59  80 /  60  30  20  40
LBL  59  79  62  81 /  50  30  10  20
HYS  61  82  59  81 /  10  10  10  30
P28  65  83  63  83 /  60  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, Jun 15, 12:45 AM CST, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
145 AM CDT Sat Jun 15 2019

KSZ030-031-043>046-061>066-074>081-084>090-161200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
145 AM CDT Sat Jun 15 2019 /1245 AM MDT Sat Jun 15 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A front will sink south through the day and will stall out across
the greater region. Storms will be possible along this front with
hail and wind being the primary threats.

Day 1 Hazards
-------------
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be bouts of storm activity during this period. Some of
the storms may be strong to severe with hail and wind as the primary
threats. Exact storm specifics will be not be resolvable until
the day of said activity.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Significant risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 15, 8:45 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
945 PM CDT Sat Jun 15 2019

KSZ061-074-084-160345-
Stanton KS-Hamilton KS-Morton KS-
945 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON AND STANTON
COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

At 944 PM CDT/844 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles north of The Saunders Elevator, moving east at
20 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton and The Saunders Elevator.

LAT...LON 3826 10204 3826 10168 3699 10157 3699 10204
TIME...MOT...LOC 0244Z 255DEG 27KT 3772 10211

LOWE
Special weather statement, Jun 15, 9:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Sat Jun 15 2019

KSZ084-085-160430-
Stevens KS-Morton KS-
1028 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS
COUNTIES UNTIL 1130 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm
from southwest of Richfield to near Rolla, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla, Richfield, Wilburton and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10173 3735 10204 3737 10144 3700 10113
TIME...MOT...LOC 0327Z 264DEG 12KT 3716 10158

GERARD

The radar

The Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pratt

When
June 15, 10:00 PM CST
Where
Pratt County, 3.02 mi SW of Sawyer
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -98.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839953.